Alert archive / Wyoming / Red Flag Warnings in 2014

Red Flag Warning 10, NWS Riverton, WY

September 13, 2014Lincoln County, Sweetwater County, Uinta County, Wyoming

NWS Riverton, WY issued this red flag warning at Sep 13, 2014, 7:59 AM MDT for Lincoln County, Sweetwater County, Uinta County, Wyoming. It took effect at Sep 13, 2014, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2014, 7:59 AM MDT (13:59 UTC)
In effect from
Sep 13, 2014, 1:00 PM MDT
Expired
Sep 13, 2014, 8:00 PM MDT
In force
7 hr
Issued by
NWS Riverton, WY

Counties Lincoln County, WY, Sweetwater County, WY, Uinta County, WY

The radar

The Riverton/Lander radar (KRIW), 195 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 2.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2586 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WWUS85 KRIW 131359
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
759 AM MDT SAT SEP 13 2014

...DRY WINDY CONDITIONS WILL PRODUCE RED FLAG CONDITIONS FROM
1 PM MDT TO 8 PM MDT ACROSS SWEETWATER COUNTY...

.DRY WINDY CONDITIONS WILL DEVELOP ACROSS SWEETWATER COUNTY
THIS AFTERNOON AND CONTINUE INTO THE EVENING. RELATIVE HUMIDITY
WILL DROP BELOW 15 PERCENT WHILE WEST WINDS OF 20 MPH GUST TO 30
MPH. COMBINING WITH CRITICALLY DRY FUELS...THE WINDY DRY CONDITIONS
WILL PRODUCE RED FLAG CONDITIONS.

WYZ279-140200-
/O.NEW.KRIW.FW.W.0010.140913T1900Z-140914T0200Z/
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
759 AM MDT SAT SEP 13 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 279...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 279.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...CONDITIONS WILL BE FAVORABLE FOR INTENSE FIRES WITH 
  RAPID RATES OF SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
2 follow-up statements
575 
WWUS85 KRIW 132008
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
208 PM MDT SAT SEP 13 2014

...DRY WINDY CONDITIONS WILL PRODUCE RED FLAG CONDITIONS FROM
1 PM MDT TO 8 PM MDT ACROSS UINTA...SWEETWATER AND SOUTHERN 
LINCOLN COUNTIES...

.DRY WINDY CONDITIONS WILL DEVELOP ACROSS UINTA...SWEETWATER 
AND SOUTHERN LINCOLN COUNTIES THIS AFTERNOON AND CONTINUE INTO THE
EVENING. RELATIVE HUMIDITY WILL DROP BELOW 15 PERCENT WHILE WEST
WINDS OF 20 MPH GUST TO 30 MPH. COMBINING WITH CRITICALLY DRY
FUELS...THE WINDY DRY CONDITIONS WILL PRODUCE RED FLAG CONDITIONS.

WYZ277-140200-
/O.EXA.KRIW.FW.W.0010.000000T0000Z-140914T0200Z/
LINCOLN AND UINTA COUNTIES/LOWER ELEVATIONS-
208 PM MDT SAT SEP 13 2014

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 277...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 8 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 277.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...CONDITIONS WILL BE FAVORABLE FOR INTENSE FIRES WITH 
  RAPID RATES OF SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WYZ279-140200-
/O.CON.KRIW.FW.W.0010.000000T0000Z-140914T0200Z/
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
208 PM MDT SAT SEP 13 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 279...

* AFFECTED AREA...FIRE WEATHER ZONE 279.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...CONDITIONS WILL BE FAVORABLE FOR INTENSE FIRES WITH 
  RAPID RATES OF SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
165 
WWUS85 KRIW 140145
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
745 PM MDT SAT SEP 13 2014

...RED FLAG CONDITIONS HAVE DIMINISHED...


WYZ279-140245-
/O.EXP.KRIW.FW.W.0010.000000T0000Z-140914T0200Z/
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
745 PM MDT SAT SEP 13 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 279...

DIMINISHING WIND AND INCREASING RELATIVE HUMIDITY WILL REDUCE THE
CRITICAL FIRE WEATHER CONDITIONS FOR THE REST OF THE EVENING. THUS
THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

WYZ277-140245-
/O.EXP.KRIW.FW.W.0010.000000T0000Z-140914T0200Z/
LINCOLN AND UINTA COUNTIES/LOWER ELEVATIONS-
745 PM MDT SAT SEP 13 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 277...

DIMINISHING WIND AND INCREASING RELATIVE HUMIDITY WILL REDUCE THE
CRITICAL FIRE WEATHER CONDITIONS FOR THE REST OF THE EVENING. THUS
THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. 

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Sep 13, 2:33 AM MDT, 5 hours 26 minutes earlier.

Area forecast discussion, Sep 13, 2:33 AM MDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
233 AM MDT SAT SEP 13 2014

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
DECIDED TO REMOVE FOG FROM NORTHERN JOHNSON COUNTY FOR THIS MORNING
GIVEN THE FAIRLY WIDE TEMP/DP SPREADS. KEPT MORNING FOG IN THE CODY
FOOTHILLS. AFTER ANOTHER CHILLY MORNING...WE WILL SEE TEMPERATURES
WARM ABOUT 10 DEGREES TODAY OVER FRIDAY AS HIGH PRESSURE CONTINUES
TO BUILD IN FROM THE WEST. A DEEP TROUGH WILL SWEEP SOUTHEAST ACROSS
CANADA THIS AFTERNOON WHICH WILL GLANCE OUR CWA TODAY. IT WILL COME
THROUGH DRY ALONG WITH SOME INCREASE IN WEST WIND ACROSS SWEETWATER
COUNTY THIS AFTERNOON. THERE WILL BE A WIND SHIFT TO THE NNE EAST OF
THE DIVIDE TONIGHT FROM THE ASSOCIATED WEAK SHORT LIVED BACKDOOR
SURFACE BOUNDARY. OTHER THAN THAT...THIS SYSTEM WILL BE FAIRLY
TRANSPARENT. AS HIGH PRESSURE CONTINUES TO BUILD EAST TOWARD THE
ROCKIES...THE TEMPERATURES WILL WARM STEADILY THROUGH TUESDAY BY
WHICH TIME THE RIDGE AXIS WILL BE OVER THE WESTERN WY BORDER. HIGHS
ON TUESDAY WILL BE AROUND 80 AT THE LOWER ELEVATIONS EAST OF THE
DIVIDE AND IN THE 70S WEST.

.LONG TERM...TUESDAY THROUGH SATURDAY
WARM DESERT SW RIDGE IS FORECAST TO EXPAND AND MOVE INTO THE 4
CORNERS REGION INTO THURSDAY BEFORE BEING SUPPRESSED SWD AHEAD OF A
WEATHER SYSTEM THAT IS EXPECTED TO ARRIVE AROUND FRIDAY. MODELS AND
ENSEMBLES VARY CONSIDERABLY STRENGTH AND SOMEWHAT ON TIMING BUT THEY
ALL GENERALLY HAVE A SYSTEM MOVING EAST ACROSS US ON FRIDAY AND THEN
PROBABLY A DRY POST TROUGH DAY NEXT SATURDAY. SO A WARM RIDGE WILL
DOMINATE TUESDAY THROUGH THURSDAY BUT WITH GRADUALLY INCREASING
MOISTURE FROM THE SOUTHWEST WEDNESDAY INTO FRIDAY. EVEN SOME
MOISTURE FROM FUTURE HURRICANE ODILE MAY COME INTO PLAY AHEAD OF THE
FRIDAY TROUGH. MAINLY HIGH LEVEL MOISTURE IN THE WRN MOUNTAINS WEDNESDAY
...A LITTLE MORE MOISTURE INTO MAINLY THE WEST THURSDAY WITH THE
DEEPER MOISTURE LURKING OFF THE SOUTHWEST. THIS DEEPER MOISTURE WILL
LIKELY ARRIVE THURSDAY NIGHT INTO FRIDAY AHEAD OF OUR EXPECTED
FRIDAY TROUGH. GFS AND NOW THE ECMWF ARE PRETTY BULLISH WITH THE
MOISTURE AS EARLY AS THE FAR WEST THURSDAY AFTN OR EVENING AND
THEN SPREADING EAST ACROSS MOST OF THE AREA THURSDAY NIGHT INTO
FRIDAY MORNING. THE GEM IS ALSO PRETTY BULLISH WITH THIS THURSDAY
NIGHT/FRIDAY SYSTEM. UNTIL THEN...WARMER TUESDAY THROUGH WEDNESDAY
AND POSSIBLY INTO THURSDAY EAST OF THE DIVIDE. THEN CONSIDERABLY
COOLER FRIDAY AND POSSIBLY THROUGH SATURDAY. 00Z ECMWF IS STRONGER
YET NOW WITH THIS SYSTEM AND EVEN BRIEFLY CLOSES IT OFF ALONG THE
SRN BORDER FRIDAY NIGHT.

&&

.AVIATION.../12Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
PATCHY FOG OR LOCAL IFR/LIFR CIGS MAY DEVELOP VCNTY KCOD THROUGH
15Z SATURDAY WHERE SOME SNOW COVER STILL REMAINED FROM THE RECENT
WINTER STORM. OTHERWISE VFR/SKC CONDITIONS WILL PREVAIL ACROSS THE
AREA. A DRY COLD FRONT WILL PUSH SOUTH INTO VCNTY KCOD- KWRL-KBYG
BY 12Z SATURDAY AND CONTINUE SOUTH THROUGH KRIW-KCPR BY 18Z. A
WIND SHIFT FROM THE N-NE WILL OCCUR BEHIND THE FRONT.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
VFR AND MAINLY SKC CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH
THE PERIOD.  SFC WEST WIND AT 10-20KTS WILL PREVAIL SATURDAY
AFTERNOON...WITH WINDS DIMINISHING AROUND SUNSET.

&&

.FIRE WEATHER...
A BUILDING AREA OF HIGH PRESSURE WILL REMAIN OVER THE AREA FOR THE
NEXT FEW DAYS. WARMING CONDITIONS ARE EXPECTED THROUGH THE
WEEKEND...WITH HUMIDITY WORKING TO DECREASE AS WELL. ALL ELEMENTS
WILL REMAIN OUTSIDE OF CRITICAL THRESHOLDS...LEAVING FIRE WEATHER
CONCERNS MINIMAL. WEST WINDS WILL INCREASE IN ZONE 279 THIS AFTERNOON.
EAST OF THE DIVIDE AND IN ZONE 279...WINDS WILL VEER TO THE NORTH
NORTHEAST TONIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AEM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Sep 13, 2:03 AM MDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
203 AM MDT SAT SEP 13 2014

WYZ001>020-022>030-DDHHMM-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
203 AM MDT SAT SEP 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IS EXPECTED IN THE CODY FOOTHILLS THIS MORNING...REDUCING
VISIBILITY TO A QUARTER OF A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS FROM THURSDAY.
THANK YOU.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.